Oklahoma, 2013

Damaging Wind in Oklahoma, July 20, 2013

July 20, 2013 · NWS OUN · 1 event in 1 county or zone

Multicell thunderstorms developed across Kansas and far northern Oklahoma in an environment characterized by very weak shear and moderate instability. As the complex of storms grazed the northern tier of counties in Oklahoma, a severe wind gust occurred in Blackwell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Multicell thunderstorms developed across Kansas and far northern Oklahoma in an environment characterized by very weak shear and moderate instability. As the complex of storms grazed the northern tier of counties in Oklahoma, a severe wind gust occurred in Blackwell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 20, 5:00 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 20, 5:00 PM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
600 PM CDT SAT JUL 20 2013

.AVIATION...
SCATTERED CONVECTION SURROUNDS THE AREA... BUT EXPECT
MINIMAL IMPACT ON TAF SITES THIS EVENING. FOR NOW WILL LEAVE OUT ANY
MENTION OF PRECIP AND TAKE A WAIT AND SEE APPROACH AS IT APPEARS
THAT CHANCES AT ANY SITE REMAIN LOW. OTHERWISE... MAINLY MID/HIGH
CLOUDS OVERNIGHT INTO SUNDAY MORNING BEFORE MORE AFTN CU
DEVELOPMENT. SFC WINDS REMAIN LIGHT TONIGHT AND AGAIN INCREASE
DURING THE MORNING WITH SOME GUSTS OVER 20KTS ACROSS THE WEST.

30

&&

.PREV DISCUSSION... /ISSUED 150 PM CDT SAT JUL 20 2013/

.DISCUSSION...
HOT AND MAINLY DRY WEATHER WILL CONTINUE FOR THE NEXT SEVEN DAYS.

THROUGH 10 PM THIS EVENING...A FEW STORMS WILL OCCUR
MAINLY ACROSS NORTHWEST OKLAHOMA NEAR AN OLD MCV/WEAK LOW PRESSURE
DISTURBANCE AND EAST OF I-35 WHERE WEAKER CAPPING IS LOCATED. DUE
TO WEAK SHEAR...THESE STORMS WILL BE PULSE IN NATURE WITH BRIEF
GUSTY WINDS AND LOCALLY HEAVY RAINFALL...WEAKENING AFTER SUNSET.
DOUBT ANY SEVERE STORMS WILL OCCUR THROUGH THIS EVENING.

REST OF TONIGHT...A FEW SHOWERS/STORMS MAY LINGER ACROSS
A MID LEVEL MOISTURE CONVERGENCE BOUNDARY OVER WESTERN
OKLAHOMA...ACCORDING TO SOME LATEST MODEL GUIDANCE...ESPECIALLY
THE 12Z NAM12...THOUGH NOT TOO CONFIDENT THIS WILL OCCUR.
WARM AND MUGGY CONDITIONS WILL PREVAIL.

SUNDAY...RAIN CHANCES WILL BE LOWER THAN TODAY ACROSS THE AREA
WITH LOW MORNING CHANCES OVER NORTHWEST OKLAHOMA...AND AFTERNOON
CHANCES EAST OF I-35...NO MORE THAN 30 PERCENT. ANY RAINFALL WILL
BE LOCALIZED WITH MOST PLACES STAYING DRY. A FEW STRONG STORMS
WITH GUSTY WINDS ARE POSSIBLE. TEMPERATURES WILL BE VERY SIMILAR
TO TODAY. THERE MAY BE A BIT MORE CLOUD COVER COMPARED TO TODAY.

SUNDAY NIGHT THROUGH NEXT SATURDAY...GENERALLY HOTTER WEATHER
WILL OCCUR WITH LOW RAIN CHANCES AT TIMES...THOUGH WIDESPREAD RAIN
APPEARS UNLIKELY DURING THIS TIME FRAME. TEMPERATURES IN MANY
LOCATIONS WILL BE CLOSE TO THE CENTURY MARK BY THE MIDDLE TO END
OF THE WEEK. A WEAK APPROACHING FRONT MAY BRING SLIGHTLY BETTER
CHANCES FOR STORMS TUESDAY NIGHT INTO WEDNESDAY TO NORTHERN
OKLAHOMA AS WELL AS POSSIBLY FRIDAY NIGHT INTO NEXT SATURDAY.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  72  93  74  96 /  10  10  10  10
HOBART OK         72  97  73  99 /  10  10   0   0
WICHITA FALLS TX  73  99  75  99 /  10  10   0   0
GAGE OK           70  96  72  99 /  30  20  10  10
PONCA CITY OK     74  95  76  99 /  20  20  10  10
DURANT OK         72  94  75  96 /  20  20  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

84/17
Hazardous weather outlook, Jul 20, 10:45 AM CST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT SAT JUL 20 2013

OKZ004>048-050>052-TXZ083>090-211200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
A FEW THUNDERSTORMS WILL OCCUR ACROSS PORTIONS OF NORTHWEST
AND NORTH CENTRAL OKLAHOMA...AS WELL AS SOUTHEAST OKLAHOMA.
SEVERE WEATHER IS NOT EXPECTED.

DISCUSSION...
A MID-LEVEL DISTURBANCE AND SURFACE HEATING SHOULD LEAD TO THE
DEVELOPMENT OF ISOLATED TO WIDELY SCATTERED THUNDERSTORMS IN PARTS
OF SOUTHEAST AND SOUTH CENTRAL OKLAHOMA THIS AFTERNOON AND EVENING.
ANOTHER AREA OF THUNDERSTORMS IS ALSO EXPECTED TO DEVELOP OVER
NORTHWEST AND NORTH CENTRAL OKLAHOMA...NEAR A WIND SHIFT AND ENHANCED
SURFACE CONVERGENCE. WEAK WIND SHEAR SHOULD PREVENT STORMS FROM
BECOMING SEVERE...BUT ANY STRONGER STORMS WILL BE CAPABLE OF PRODUCING
VERY SMALL HAIL AND GUSTY WINDS. SHOWERS AND STORMS WILL DIMINISH
AFTER SUNSET AS DAYTIME HEATING IS LOST.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY JUL 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA... 90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR... 10 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
LOW THUNDERSTORM CHANCES WILL CONTINUE SUNDAY FOR PARTS OF NORTH
CENTRAL AND SOUTHEAST OKLAHOMA. STORM CHANCES WILL RETURN TUESDAY
NIGHT INTO WEDNESDAY ACROSS PARTS OF OKLAHOMA AFTER A BRIEF DRY
PERIOD. THE NEXT BEST CHANCE OF SHOWERS AND STORMS WILL THEN ARRIVE
LATE NEXT WEEK INTO NEXT WEEKEND. OVERALL SEVERE WEATHER CHANCES
APPEAR TO REMAIN LOW OVER THE COMING WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY NOON
TODAY.

EM/MA

In the hours before

Special weather statement, Jul 20, 3:08 PM CST, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
408 PM CDT SAT JUL 20 2013

OKZ004-005-009>011-014-015-202145-
ROGER MILLS OK-WOODWARD OK-HARPER OK-WOODS OK-DEWEY OK-MAJOR OK-
ELLIS OK-
408 PM CDT SAT JUL 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROGER MILLS...
WOODWARD...SOUTHERN HARPER...WOODS...DEWEY...WESTERN MAJOR AND ELLIS
COUNTIES UNTIL 445 PM CDT...

AT 403 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
7 MILES NORTH OF WAYNOKA TO CAMARGO TO CRAWFORD...MOVING EAST AT 35
MPH. ANOTHER STRONG STORM WAS LOCATED NEAR LAVERNE.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3680 9868 3589 9881 3584 9941 3578 9988
      3612 9986 3674 9982
TIME...MOT...LOC 2103Z 258DEG 31KT 3668 9893 3599 9927 3582 9977

30
Special weather statement, Jul 20, 3:21 PM CST, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
421 PM CDT SAT JUL 20 2013

OKZ004-202200-
HARPER OK-
421 PM CDT SAT JUL 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HARPER COUNTY UNTIL 500
PM CDT...

AT 417 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LAVERNE...
MOVING NORTHEAST AT 15 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
LAVERNE AND ROSSTON.

LAT...LON 3686 9962 3666 9972 3662 9985 3663 10001
      3688 10001 3700 9990
TIME...MOT...LOC 2117Z 213DEG 18KT 3673 9993

KURTZ
Special weather statement, Jul 20, 4:04 PM CST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
504 PM CDT SAT JUL 20 2013

OKZ004-202230-
HARPER OK-
504 PM CDT SAT JUL 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HARPER COUNTY UNTIL 530
PM CDT...

AT 459 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BUFFALO...
MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
BUFFALO.

LAT...LON 3700 9944 3695 9943 3692 9939 3688 9937
      3683 9948 3680 9966 3697 9972 3700 9969
      3700 9946
TIME...MOT...LOC 2159Z 213DEG 18KT 3687 9961

KURTZ
Special weather statement, Jul 20, 7:28 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
828 PM CDT SAT JUL 20 2013

OKZ007-008-210200-
GRANT OK-KAY OK-
828 PM CDT SAT JUL 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANT AND WESTERN KAY
COUNTIES UNTIL 900 PM CDT...

AT 826 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
4 MILES NORTH OF BRAMAN TO 5 MILES NORTHEAST OF NARDIN TO LAMONT...
MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
BLACKWELL...TONKAWA...LAMONT...BRAMAN...DEER CREEK...NARDIN...
CHILOCCO AND PECKHAM.

LAT...LON 3659 9722 3660 9768 3684 9756 3700 9757
      3700 9701
TIME...MOT...LOC 0126Z 255DEG 18KT 3698 9731 3687 9739 3672 9754

KURTZ
Special weather statement, Jul 20, 7:58 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
858 PM CDT SAT JUL 20 2013

OKZ007-008-210230-
GRANT OK-KAY OK-
858 PM CDT SAT JUL 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRANT AND KAY
COUNTIES UNTIL 930 PM CDT...

AT 855 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
7 MILES WEST OF CHILOCCO TO 4 MILES EAST OF BRAMAN TO
NARDIN...MOVING EAST AT 20 MPH. THE GUST FRONT FROM THESE STORMS
WILL REACH THE NEWKIRK...KILDARE...AND PONCA CITY AREAS BETWEEN 905
PM AND 915 PM.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
PONCA CITY...BLACKWELL...NEWKIRK...BRAMAN...KILDARE...NARDIN...
CHILOCCO AND PECKHAM.

LAT...LON 3685 9692 3669 9700 3670 9703 3668 9706
      3670 9751 3687 9743 3692 9737 3700 9734
      3700 9688
TIME...MOT...LOC 0155Z 253DEG 16KT 3700 9721 3691 9726 3677 9743

KURTZ

The radar

The Vance AFB radar (KVNX), 76 km away, was scanning. The volume nearest the first event began at 02:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kay

When
July 20, 8:24 PM CST
Where
Kay County, Blackwell
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.800, -97.280

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466360.